Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 130, NWS Cheyenne, WY

July 3, 2018Converse County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2018, 4:22 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 4:22 PM MDT (22:22 UTC)
Expired
Jul 3, 2018, 5:00 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Converse County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:39 PM MDTHAIL 12 W Keeline, WYQUARTER SIZE HAIL REPORTED BY NIOBRARA COUNTY LAW ENFORCEMENT A FEW MILES WEST OF KEELINE.
Jul 3, 5:00 PM MDTHAIL 1.25Manville, WYFACEBOOK POST FROM THE PUBLIC SHOWED VARYING HAIL SIZES THAT FELL IN MANVILLE. MOST LOOKED TO BE AROUND QUARTER SIZE WITH A FEW LARGER SIZES NOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WUUS55 KCYS 032222
SVRCYS
WYC009-027-032300-
/O.NEW.KCYS.SV.W.0130.180703T2222Z-180703T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
422 PM MDT TUE JUL 3 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Niobrara County in east central Wyoming...
  East central Converse County in east central Wyoming...

* Until 500 PM MDT.

* At 422 PM MDT, a severe thunderstorm was located near Keeline, or
  20 miles west of Lusk, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lusk, Manville, Keeline, Lance Creek and Lost Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4261 10494 4273 10507 4315 10455 4269 10420
TIME...MOT...LOC 2222Z 237DEG 33KT 4270 10484 

HAIL...1.50IN
WIND...60MPH
 
$$

Trudel
2 follow-up statements
046 
WWUS55 KCYS 032246
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
446 PM MDT TUE JUL 3 2018

WYC009-032255-
/O.CAN.KCYS.SV.W.0130.000000T0000Z-180703T2300Z/
Converse WY-
446 PM MDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CONVERSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4263 10484 4287 10489 4315 10455 4269 10420
TIME...MOT...LOC 2245Z 237DEG 20KT 4275 10471 

$$

WYC027-032300-
/O.CON.KCYS.SV.W.0130.000000T0000Z-180703T2300Z/
Niobrara WY-
446 PM MDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN NIOBRARA COUNTY...

At 445 PM MDT, a severe thunderstorm was located over Keeline, or 13
miles west of Lusk, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lusk, Manville, Keeline and Lance Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4263 10484 4287 10489 4315 10455 4269 10420
TIME...MOT...LOC 2245Z 237DEG 20KT 4275 10471 

HAIL...1.50IN
WIND...60MPH
 
$$

Trudel
583 
WWUS55 KCYS 032257
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
457 PM MDT TUE JUL 3 2018

WYC027-032306-
/O.EXP.KCYS.SV.W.0130.000000T0000Z-180703T2300Z/
Niobrara WY-
457 PM MDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NIOBRARA COUNTY
WILL EXPIRE AT 500 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 50 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4263 10484 4287 10489 4315 10455 4269 10420
TIME...MOT...LOC 2256Z 237DEG 33KT 4276 10470 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:19 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 1:19 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
119 PM MDT Tue Jul 3 2018

.SHORT TERM...(This evening through Thursday Night)
Issued at 114 PM MDT Tue Jul 3 2018

Tonight...Agree with the Storm Prediction Center slight risk area
roughly north of a Lusk to Scottsbluff to Alliance line, where CAPES
are 1500 to 2500 J/kg with shear values near 40 knots. Anticipate
isolated to scattered thunderstorms through this evening, some
strong to severe, mainly east of Interstate 25, as a shortwave
trough rotates across our counties. Clearing skies late this
evening and overnight.

4th of July...Cooler and more stable in the wake of a cold front.
Expect isolated afternoon thunderstorms along the Laramie Range and
nearby locations with moist upslope easterly winds.

Wednesday night...Isolated evening thunderstorms dissipating with
clearing skies thereafter.

Thursday...Despite ridging aloft, we should see isolated to
scattered showers and thunderstorms in the afternoon developing
along and near the Colorado state line in moist flow aloft.

.LONG TERM...(Friday through Tuesday)
Issued at 114 PM MDT Tue Jul 3 2018

Friday...Warming trend continues as the ridge aloft strengthens and
700 mb temperatures increase. Perhaps a few thunderstorms in the
afternoon over and near the mountains, otherwise dry.

Saturday/Sunday...Mostly dry and hot weather prevails under strong
ridging aloft.

Monday/Tuesday...Will see a slow decrease in high temperatures as
the ridge aloft weakens somewhat. Models indicate an increase in
moisture on Tuesday which may produce an increase in afternoon and
evening shower and thunderstorm coverage, though for now, will
keep it mostly dry to match our neighboring offices.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 114 PM MDT Tue Jul 3 2018

In general, VFR conditions prevails. Showers and thunderstorms are
expected to develop along the Laramie Range this afternoon, likely
increasing in coverage & intensity as they move east across south-
east Wyoming and the western Nebraska Panhandle. Some storms could
be strong to severe, with hail as well as gusty/erratic winds. The
potential also exists for brief MVFR conditions associated w/heavy
precipitation cores.

&&

.FIRE WEATHER...
Issued at 114 PM MDT Tue Jul 3 2018

Low afternoon and evening humidities, from 10 to 20 percent west
of a Douglas to Laramie line, though fortunately, winds will
remain relatively light in the afternoons and evenings.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...CLH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 3, 3:53 AM MDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Tue Jul 3 2018

WYZ101-103>107-109>119-041000-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
353 AM MDT Tue Jul 3 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected this afternoon and
evening along and east of Interstate 25. Some storms may be
severe with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Showers and thunderstorms will be possible through Friday. A few
strong to severe storms will be possible on Thursday along a
stationary front. Large hail and damaging winds will be the
primary threats.

.Spotter information statement...

Spotter Activation may be needed this evening across eastern
Wyoming.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-041000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
353 AM MDT Tue Jul 3 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected this afternoon and
evening along and east of Interstate 25. Some storms may be
severe with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Showers and thunderstorms will be possible through Friday. A few
strong to severe storms will be possible on Thursday along a
stationary front. Large hail and damaging winds will be the
primary threats.

.Spotter information statement...

Spotter Activation may be needed this evening across the northern
Nebraska panhandle.

In the hours before

Special weather statement, Jul 3, 12:34 PM MDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1234 PM MDT TUE JUL 3 2018

WYZ117>119-031915-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1234 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 115
PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren AFB, or near Cheyenne, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 27.
 Interstate 80 in Wyoming between mile markers 352 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4123 10510 4152 10466 4101 10436 4100 10493
TIME...MOT...LOC 1834Z 242DEG 20KT 4114 10490

Hammer
Special weather statement, Jul 3, 1:27 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
127 PM MDT TUE JUL 3 2018

WYZ117>119-032015-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
127 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 215 PM MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or near Cheyenne, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mainly rural areas of south central Laramie County.

This includes Interstate 80 in Wyoming between mile markers 365 and
383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 10475 4123 10441 4100 10438 4100 10475
TIME...MOT...LOC 1926Z 265DEG 10KT 4108 10469

Hammer
Special weather statement, Jul 3, 2:11 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
211 PM MDT TUE JUL 3 2018

WYZ118-119-032100-
Central Laramie County WY-East Laramie County WY-
211 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
300 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burns, or 25 miles east of Cheyenne, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluffs and Burns.

This includes Interstate 80 in Wyoming between mile markers 384 and
401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4106 10435 4122 10444 4142 10421 4140 10409
      4110 10408
TIME...MOT...LOC 2010Z 245DEG 8KT 4117 10431

Hammer
Special weather statement, Jul 3, 3:32 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT TUE JUL 3 2018

WYZ101-103-032215-
Converse County Lower Elevations WY-North Laramie Range WY-
332 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE COUNTY UNTIL
415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Laprele Reservoir, or 18 miles southwest of Douglas,
moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Douglas and Laprele Reservoir.

This includes Interstate 25 in Wyoming between mile markers 128 and
155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4244 10567 4258 10583 4307 10555 4274 10507
TIME...MOT...LOC 2132Z 215DEG 21KT 4259 10567

Hammer
Special weather statement, Jul 3, 3:41 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT TUE JUL 3 2018

NEZ054-WYZ119-032230-
Kimball NE-East Laramie County WY-
341 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Carpenter, or 30 miles west of Kimball, moving
east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluffs, Panorama Point, Oliver Campground and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 388 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4119 10433 4133 10387 4101 10374 4100 10381
      4101 10427
TIME...MOT...LOC 2141Z 251DEG 18KT 4111 10421

Hammer
Special weather statement, Jul 3, 4:14 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT TUE JUL 3 2018

WYZ101-102-107-108-032300-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
414 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN...NORTHEASTERN PLATTE AND EAST CENTRAL CONVERSE
COUNTIES UNTIL 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Keeline, or near Glendo, moving northeast at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lusk, Glendo, Manville, Keeline, Rawhide Buttes, Lance Creek and Lost
Springs.

This includes Interstate 25 in Wyoming between mile markers 110 and
122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Glendo Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4247 10505 4266 10516 4316 10467 4262 10420
TIME...MOT...LOC 2212Z 237DEG 34KT 4264 10490

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:34 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 3, 1:27 PM MDTSpecial Weather StatementCYSLaramie48 min
Jul 3, 2:11 PM MDTSpecial Weather StatementCYSLaramie49 min
Jul 3, 2:39 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jul 3, 3:32 PM MDTSpecial Weather StatementCYSConverse43 min
Jul 3, 4:14 PM MDTSpecial Weather StatementCYSNiobrara46 min
Jul 3, 5:34 PM MDTSpecial Weather StatementCYSNiobrara41 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.